New York, 2008

Lightning Strike in New York, August 2, 2008

August 2, 2008 · NWS ALY · 1 event in 1 county or zone

A developing low pressure system tracked northeast from Pennsylvania into northern New England from Saturday August 2nd, into early Sunday August 3rd, triggering scattered thunderstorms across eastern New York and western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A developing low pressure system tracked northeast from Pennsylvania into northern New England from Saturday August 2nd, into early Sunday August 3rd, triggering scattered thunderstorms across eastern New York and western New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 5:55 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 5:55 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
655 AM EDT SAT AUG 2 2008

.SYNOPSIS...
THIS FIRST WEEKEND OF AUGUST WILL BE QUITE ACTIVE AND COOLER THAN
NORMAL. A STRONG UPPER LEVEL DISTURBANCE WILL IMPACT THE REGION
TODAY ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. AS THE UPPER
LEVEL TROUGH SETS UP OVER THE REGION TONIGHT AND SUNDAY...A
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST.
IMPROVEMENTS IN OUR WEATHER ARE EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
CONTINUE TO MONITOR UPSTREAM TRENDS THIS MORNING AS A RATHER
IMPRESSIVE DISPLAY OF CLOUD TO GROUND LIGHTNING STRIKES PER 5
MINUTE LIGHTNING DATA CONTINUES ACROSS THE OHIO RIVER
VALLEY...LOWER ONTARIO AND EASTERN GREAT LAKES. H2O VAPOR IMAGERY
REVEALS OUR WELL ADVERTISED SHORT WAVE DIVING SOUTHEAST ACROSS THE
GREAT LAKE STATE WITH AN IMPRESSIVE AREA OF DOWNSTREAM DIFLUENCE.
THIS ENHANCED REGION OF LIFT WILL ARRIVE ACROSS OUR NY CWA
COUNTIES BETWEEN 10Z-14Z. WE SHOULD OBSERVE AN EXTENSIVE CANOPY OF
HIGH AND MID LEVEL CLOUD COVER FROM THIS UPSTREAM CONVECTION THIS
MORNING WHICH WILL COMPLICATE MATTERS LATER TODAY /MORE ON THIS
BELOW/. SO WE WILL INCREASE POPS FROM WEST TO EAST THIS MORNING
WITH SHOWERS AND THUNDERSTORMS MENTIONED. TEMPERATURES WILL SLOWLY
RISING THROUGH THE 60S INTO THE LOWER 70S WITH A INCREASING SOUTH-
SOUTHWEST WINDS.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH SUNDAY NIGHT/...
HEIGHT FALL CENTER ASSOCIATED WITH THIS SHORT WAVE WILL MOVE
ACROSS THE CWA THIS AFTERNOON. WITH AN IMPRESSIVE AREA OF
DIFLUENCE ALOFT AND INCREASED SURFACE CONVERGENCE AS UPPER TROUGH
BECOMES SLIGHTLY MORE NEGATIVELY TILTED...CONVECTIVE COVERAGE WILL
INCREASE ACCORDINGLY. CONVECTIVE PARAMETERS FROM FORECAST
SOUNDINGS ARE RATHER ALARMING WITH CAPES /WHEN CORRECTING DEWPOINT
SPIKES/ STILL EXCEED 2K J/KG JUST SOUTHEAST OF THE CAPITAL
DISTRICT. HOWEVER...THE AFOREMENTIONED CANOPY OF CLOUD COVER WILL
LIMIT INSOLATION WHICH WILL MAKE FOR LESS CAPE DENSITY. PER THE
GFS/NAM OUTPUTS...BEST BULK SHEAR WILL BE ACROSS THE MID HUDSON
VALLEY INTO NORTHWEST CONNECTICUT AND PORTIONS OF THE BERKS. IF
THE UPPER TROUGH DIGS A LITTLE FURTHER AND SURFACE FLOW BACKS A
BIT MORE THAN EXPECTED...HELICITY WILL BE LOCALLY MAXIMIZED FROM
THE MID HUDSON RIVER VALLEY INTO NORTHWEST CONNECTICUT AND COULD
SEE A SUPERCELL OR TWO DEVELOP. THIS ALSO AGREES WITH THE LATEST
OUTLOOK FROM SPC AND CLOSE COLLABORATION WITH THEM AND NEIGHBORING
WFO/S. NEXT CONCERN WILL BE HEAVY RAINFALL POTENTIAL AS TRAINING
ECHOS WILL BE POSSIBLE PER FORECAST MBE VECTORS. BEST PROBABILITY
FOR HEAVY RAINFALL WILL BE ALONG AND EAST OF THE HUDSON RIVER
WHERE PWATS CLIMB IN EXCESS OF 1.50 AND MORE ON THIS IS AVAILABLE
IN THE HYDROLOGY SECTION BELOW. WE WILL HOLD BACK ON ANY FLOOD
WATCHES AT THIS TIME PER COLLABORATION WITH NERFC...HPC AND OUR
NEIGHBORING WFO/S.

MAIN LIFT AND ASSOCIATED SHORT WAVE WILL BE MIGRATING EAST THIS
EVENING WITH A DECREASE IN PRECIP COVERAGE EXPECTED.
HOWEVER...HEART OF THIS TROUGH WILL BE OVER THE CWA SO CAN NOT
RULE OUT A CONTINUED CHANCE FOR SHOWERS OVERNIGHT. WITH A
CONVOLUTED SURFACE PATTERN...RAINFALL FROM EARLIER TODAY AND SOME
CLEARING SKIES...COULD SEE SOME FOG DEVELOP AND WILL INCLUDE IN
THE FORECAST GRIDS OVERNIGHT.

WITH COOL TEMPERATURES ALOFT...AUGUST SUNSHINE...POTENTIAL FOR
ANOTHER SHORT WAVE TO TRACK ALONG THE BACKSIDE OF THIS SLOWLY
DEPARTING UPPER TROUGH...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED. WITH FORECAST WET BULB ZERO HEIGHT AOA 10K FEET AND
FORECAST SOUNDINGS REVEALING INVERTED-V SIGNATURES...COULD SEE
SOME HAIL AND WIND GUSTS. HOWEVER...THESE CELLS ARE EXPECTED TO
REMAIN JUST BELOW SEVERE LIMITS. HIGH TEMPERATURES WILL REMAIN IN
THE 70S...WITH SOME VALLEY FLOOR LOCATIONS AROUND 80F DURING THE
LATE AFTERNOON.

ACTIVITY WILL DIMINISH SUNDAY NIGHT WITH THE LOSS OF DAYTIME
HEATING...ALTHOUGH...RESIDUAL WRAP AROUND MOISTURE ACROSS THE
UPPER HUDSON RIVER VALLEY MIGHT BRING A SHOWER OR TWO ACROSS THE
LAKE GEORGE AREA. OVERNIGHT LOWS WILL FALL BACK TO BETWEEN 55 AND
60 AND COULD SEE SOME FOG DEVELOP. HOWEVER...SURFACE PRESSURE
GRADIENT IS EXPECTED TO REMAIN A BIT TIGHT OVERNIGHT AND WILL HOLD
OFF THE MENTION IN THE FORECAST/GRIDS AT THIS TIME.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ON MONDAY...THE CUTOFF LOW MOVES SLOWLY EAST INTO NEW
ENGLAND. A VERY WEAK RIDGE MOVES ACROSS THE REGION ON
TUESDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM COMES ACROSS
THE REGION ON WEDNESDAY...BRINGING A WARM FRONT LATE TUESDAY
NIGHT OR EARLY WEDNESDAY...FOLLOWED BY A COLD FRONT WEDNESDAY
AFTERNOON.  THIS IS FOLLOWED BY ANOTHER UPPER LOW MOVING ACROSS
THE REGION FRIDAY AND FRIDAY NIGHT. IN SHORT...UNSETTLED
WEATHER...LOTS OF CLOUDS...A CHANCE OF RAIN NEARLY EVERY DAY...
AND HIGHS UPPER 70S TO MID 80S AND LOWS IN THE 50S TO THE MID
60S...FAIRLY CLOSE TO SEASONABLE.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
FLIGHT CONDITIONS AGAIN VARIED ACROSS THE REGION WHICH IS A
FREQUENT OCCURRENCE AROUND DAYBREAK WHEN RADIATION FOG OCCURS
OVERNIGHT. SITES THAT ARE IFR OR MVFR WILL LIKELY IMPROVE TO
VFR BETWEEN 1200 AND 1300 GMT...BUT THE IMPROVEMENT WILL BE
BRIEF AS AN AREA OF SHOWERS AND THUNDERSTORMS THAT IS OVER
CENTRAL NEW YORK AND WILL OVERSPREAD THE FORECAST AREA BETWEEN
1200 AND 1400 GMT. CONDITIONS WILL VARY BETWEEN VFR AND IFR
WITH LOW CEILINGS AND REDUCED VISIBILITY AT TIMES ALONG
WITH EMBEDDED THUNDER IN THE SHOWERS. SOME OF THE STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL...ESPECIALLY FROM THE
ALBANY AREA SOUTH AND EAST. WINDS TODAY WILL BE SOUTHWEST 5
TO 10 KNOTS...BUT GUSTS OVER 40 KNOTS MAY OCCUR IN OR NEAR
SOME OF THE THUNDERSTORMS. THE STORMS SHOULD BE OVER WITH
BY 0200 GMT...WITH CEILINGS AND VISIBILITY DETERIORATING
TONIGHT WITH WIDESPREAD IFR CONDITIONS AFTER MIDNIGHT WITH
FOG AND LOW STRATUS. WINDS TONIGHT WILL BE NORTHWEST 3 TO 5
KNOTS.

OUTLOOK...
SUN...WIDESPREAD IFR IN FOG/MIST EARLY. IMPROVING TO VFR WITH
      SCATTERED SHWRS/TSTMS...ESPECIALLY OVER THE HIGHER TERRAIN.
MON THROUGH WED...VFR/MVFR...SLGT CHC TO CHC -SHRA/TSRA.

&&

.FIRE WEATHER...
...WET FLAG CONDITIONS TODAY AND UNSEASONABLY COOL PATTERN FOR THE
REMAINDER OF THE WEEKEND...

RAINFALL AMOUNTS TODAY BETWEEN ONE HALF TO JUST OVER 1 INCH OF
RAIN IS EXPECTED. SCATTERED CONVECTION IS EXPECTED ON SUNDAY WITH
ADDITIONAL RAINFALL AMOUNTS EXPECTED...ALBEIT NOT AS WIDESPREAD.

RELATIVE HUMIDITIES TODAY AND SUNDAY WILL REMAIN RATHER
HIGH...WITH GREATER THAN 60 PERCENT...AND NEAR 100 PERCENT
AT NIGHT.

SOUTHWEST TO WEST WINDS OF 5 TO 15 MPH ARE EXPECTED
TODAY...BECOMING LIGHT AND VARIABLE TONIGHT...THEN WEST TO
NORTHWEST ON SUNDAY WITH GUSTS TOWARD 20 MPH.

&&

.HYDROLOGY...
RIVERS ARE CLOSE TO NORMAL FLOWS FOR MID SUMMER. ONE TO ONE AND A
HALF INCHES OF RAIN ARE EXPECTED...MOSTLY FROM MID MORNING THROUGH
EARLY EVENING. EXCEPT IN BUILT UP AREAS...MOST OF THIS RAIN SHOULD
SOAK INTO THE GROUND. PRELIMINARY MODELING SUGGESTS RISES OF ONE TO
THREE FEET MAY BE EXPECTED ON RIVERS. RAINFALL IS EXPECTED TO BE
HEAVIEST ACROSS THE LAKE GEORGE REGION OF NEW YORK AND OVER
SOUTHERN VERMONT...AFFECTING THE METTAWEE AND BATTENKILL RIVERS.
WITH THUNDERSTORMS...HEAVY DOWNPOURS ARE POSSIBLE WHICH COULD CAUSE
MINOR FLOODING FOR AN HOUR OR TWO ON ROADS...PARKING AREAS...AND
OTHER BUILT UP AREAS. STORMS COULD TRAIN RESULTING IN NARROW BANDS
OF OVER TWO INCHES OF RAIN.

THE UPPER LEVEL TROF WILL FORM A CLOSED LOW OVER NORTHERN NEW YORK
AND NORTHERN NEW ENGLAND. SCATTERED SHOWERS/TSTMS WILL PERSIST...BUT
DUE TO THE SCATTERED NATURE OF THE PCPN ON SUNDAY THERE SHOULD BE NO
SIGNIFICANT HYDRO PROBLEMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...RCK
FIRE WEATHER...BGM
HYDROLOGY...RCK/BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 2, 3:34 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
434 AM EDT SAT AUG 2 2008

NYZ032-033-038>043-047>054-082>084-031100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
434 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...MOHAWK
VALLEY...SCHOHARIE VALLEY...CAPITAL REGION VICINITY AND THE LAKE
GEORGE SARATOGA REGION.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TODAY ACCOMPANIED BY WIND GUSTS TO 50
MPH...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. THUNDERSTORMS WILL TRACK TO THE EAST NORTHEAST AROUND 15
MPH. WHILE THE PROBABILITY FOR SEVERE WEATHER IS LOW...STAY TUNED
FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE.
THUNDERSTORMS WILL QUICKLY DIMINISH THIS EVENING.

THESE THUNDERSTORMS ARE ASSOCIATED WITH A STRONG UPPER LEVEL
DISTURBANCE THAT WILL APPROACH EASTERN NEW YORK TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SUNDAY. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND
WIND GUSTS TO 50 MPH. THESE THUNDERSTORMS WILL TRACK TO THE
SOUTHEAST BETWEEN 10 AND 15 MPH. THUNDERSTORMS WILL QUICKLY
DISSIPATE BY SUNSET SUNDAY EVENING.

A RESPITE IN THE WEATHER ARRIVES FOR EARLY NEXT WEEK...THEN OUR
ACTIVE WEATHER PATTERN WILL RESUME ON TUESDAY AND CONTINUE THROUGH
THE REMAINDER OF THE WEEK WITH THE CHANCE FOR THUNDERSTORMS
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LOW PROBABILITY OF SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-031100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
434 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT...MIDDLE
HUDSON VALLEY AND PORTIONS OF THE CATSKILLS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TODAY...SOME OF WHICH COULD BECOME
SEVERE LATE THIS MORNING INTO THE AFTERNOON HOURS ACCOMPANIED BY
WIND GUSTS TO 60 MPH. ADDITIONAL HAZARDS INCLUDE HEAVY RAINFALL
WITH 1 TO 2 INCHES OF RAIN...RESULTING IN POSSIBLE FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. THUNDERSTORMS WILL TRACK TO THE EAST NORTHEAST
15 TO 20 MPH. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL
WEATHER SERVICE. THUNDERSTORMS WILL QUICKLY DIMINISH THIS EVENING.

THESE THUNDERSTORMS ARE ASSOCIATED WITH A STRONG UPPER LEVEL
DISTURBANCE THAT WILL APPROACH EASTERN NEW YORK TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SUNDAY. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND
WIND GUSTS TO 50 MPH. THESE THUNDERSTORMS WILL TRACK TO THE
SOUTHEAST BETWEEN 10 AND 15 MPH. THUNDERSTORMS WILL QUICKLY
DISSIPATE BY SUNSET SUNDAY EVENING.

A RESPITE IN THE WEATHER ARRIVES FOR EARLY NEXT WEEK...THEN OUR
ACTIVE WEATHER PATTERN WILL RESUME ON TUESDAY AND CONTINUE THROUGH
THE REMAINDER OF THE WEEK WITH THE CHANCE FOR THUNDERSTORMS
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The Brookhaven radar (KOKX), 110 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dutchess

When
August 2, 11:30 AM EST
Where
Dutchess County, Beekman
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.620, -73.720

Lightning struck the roof of a garage at a home in Beekman at approximately 1130 LST on Saturday August 2nd. This lightning strike apparently caused an electrical box inside the house to ignite, resulting in a house fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130651.